Alert archive / Alabama / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jan 11, 2012, 4:35 AM CST for Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2012, 4:35 AM CST (10:35 UTC)
- Expired
- Jan 11, 2012, 7:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
484 WGUS54 KHUN 111035 FFWHUN ALC089-111330- /O.NEW.KHUN.FF.W.0001.120111T1035Z-120111T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 435 AM CST WED JAN 11 2012 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA... * UNTIL 730 AM CST * AT 435 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL MADISON COUNTY. RAINFALL RATES OF 2 TO 4 INCHES PER HOUR WILL PERSIST WITH THIS BAND OF STORMS FOR SEVERAL HOURS AS IT PROGRESSES SLOWLY NORTHWARD THROUGH THE COUNTY. ADDITIONALLY...NWS TRAINED WEATHER SPOTTERS HAVE REPORTED WATER FLOWING ACROSS ROADWAYS IN CENTRAL MADISON COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HUNTSVILLE...MADISON...MERIDIANVILLE...MOORES MILL...REDSTONE ARSENAL...ALABAMA A AND M UNIVERSITY...HAZEL GREEN...NEW MARKET... RYLAND AND UNIVERSITY OF ALABAMA IN HUNTSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3499 8634 3458 8643 3459 8679 3499 8669 $$ 70/DD
1 follow-up statement
087 WGUS74 KHUN 111213 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 612AM CST WED JAN 11 2012 ALC089-111330- /O.CON.KHUN.FF.W.0001.000000T0000Z-120111T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MADISON AL- 613 AM CST WED JAN 11 2012 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR MADISON COUNTY UNTIL 730 AM CST... AT 612 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS LIGHT TO MODERATE SHOWERS WERE IMPACTING MUCH OF CENTRAL MADISON COUNTY. THIS RESIDUAL RAINFALL WILL ENHANCE RUNOFF AND FLASH FLOODING CONCERNS THAT DEVELOPED WITH TORRENTIAL RAINFALL EARLIER THIS MORNING. INDIAN CREEK IN MADISON IS RAPIDLY APPROACHING FLOOD STAGE...AND WILL LIKELY REMAIN IN FLOOD FOR A COUPLE OF HOURS BEFORE SUBSIDING. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... HUNTSVILLE...MADISON...MERIDIANVILLE...MOORES MILL...REDSTONE ARSENAL...ALABAMA A AND M UNIVERSITY...HAZEL GREEN...NEW MARKET... RYLAND AND UNIVERSITY OF ALABAMA IN HUNTSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3499 8634 3458 8643 3459 8679 3499 8669 $$ 70/DD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 4:31 AM CST, 4 minutes earlier.
Area forecast discussion, Jan 11, 4:31 AM CST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 431 AM CST WED JAN 11 2012 .DISCUSSION... EARLY MORNING ANALYSIS SHOWS A SFC LOW MOVING ACROSS THE SOUTHEAST AND A VIGOROUS PARENT UPR LOW MOVING ACROSS THE SOUTHERN MISS VALLEY. THE SFC PRESSURE PATTERN IS COMPLICATED AND INDICATES PERHAPS A DOUBLE-LOW SITUATION STRETCHING FROM WEST CENTRAL AL INTO WESTERN TN. MAINLY SHOWERS WITH A FEW EMBEDDED TSRA EXISTED THROUGH MOST OF THE EVENING AND INTO THE EARLY MORNING HOURS. HOWEVER...THE UPR LOW HAS GAINED AN INCREASINGLY NEGATIVE TILT AND WATER VAPOR IMAGERY SHOWS A WELL DEFINED MID/UPR LVL DRY SLOT ROTATING AROUND THE SOUTHERN/EASTERN PERIPHERY OF THE LOW INTO SOUTHERN AND CENTRAL AL. STEEPENING LAPSE RATES AND STRENGTHENING UPR LVL DIFFLUENCE HAVE LEAD TO THE RAPID DEVELOPMENT AND EXPANSION OF TSRA ACTIVITY EARLY THIS MORNING. DEEP LAYER SHEAR IS REASONABLY IMPRESSIVE...BUT EFFECTIVE SHEAR IS ESSENTIALLY ZERO WITH PARCELS STILL ELEVATED. RECENT STORM ORGANIZATION HAS BEEN OBSERVED WITH A FEW EMBEDDED CELLS...BUT WHILE STORMS REMAIN ELEVATED...THE PROSPECTS FOR SEVERE WEATHER REMAIN SMALL. RADAR IMAGERY HAS INDICATED THE POSSIBILITY OF BRIEF MAINLY SMALL HAIL IN A COUPLE OF THE CELLS. HOWEVER...THE MAIN THREAT FROM THE RAIN AND STORMS THIS MORNING APPEARS TO BE LOCALLY HEAVY RAINFALL LEADING TO FLASH FLOODING. WHILE NO REPORTS HAVE BEEN RECEIVED THUS FAR...AND INDICATIONS ARE THAT RAINFALL HAS NOT EXCEEDED THREAT VALUES...RAINFALL RATES AROUND ONE HALF TO ONE INCH PER HOUR HAVE BEEN OBSERVED. WILL CONTINUE TO MONITOR FOR THIS AND OTHER TYPICAL CONVECTIVE THREATS UNTIL THE STORMS PASS THROUGH THE AREA THIS MORNING. BASED ON THE LATEST TRENDS...THE MAIN SHIELD OF MDT/HVY RAIN MAY EXIT CENTRAL AREAS AS EARLY AS 6 AM...AND EASTERN COUNTIES AS EARLY AS 9 AM. POPS (ALTHOUGH STILL HIGH FOR TODAY) HAVE BEEN TAILORED TO SHOW LOWER VALUES WEST/HIGHER EAST DURING THE 12Z-00Z TIMEFRAME...BUT THIS IS MAINLY TO ACCOUNT FOR THE RAINFALL THIS MORNING. AFTER THE FRONTAL PASSAGE...THE HEAVIER SHOWER ACTIVITY WILL QUICKLY BEGIN TO WANE...BUT THE ADVANCE OF THE UPR LOW AND ASSOCIATED LIFT WILL AID IN CONTINUED LGT SHRA AND LGT DRIZZLE THROUGH THE DAY. BASICALLY...THIS IS SHAPING UP TO BE ANOTHER CLOUDY COOL DAY WITH LOW CLOUDS...A FEW LGT SHOWERS AND DRIZZLE. THE INITIAL AIRMASS BEHIND THE FRONT IS PACIFIC AND MODIFIED CONTINENTAL ORIGIN...AND THUS NOT TOO COLD. TEMPS WILL INITIALLY FALL A LITTLE WITH THE PASSAGE OF THE FRONT...BUT WILL BE NEARLY STATIONARY THROUGH THE REMAINDER OF THE DAY WITH VALUES GENERALLY IN THE 50S. A MUCH COLDER AIRMASS WILL ARRIVE IN THE TENNESSEE VALLEY TOMORROW AS AN UPR TROUGH QUICKLY DEVELOPS IN THE CENTRAL/EASTERN CONUS. THE LEADING EDGE OF THIS AIRMASS CAN ALREADY BE SEEN THIS MORNING MOVING INTO THE NORTHERN PLAINS. TEMPERATURES TOMORROW MORNING WILL LIKELY BE IN THE 40S AREAWIDE...BUT WILL FALL GRADUALLY THROUGH THE DAY AS COLD ADVECTION CONTINUES. MOISTURE WITH THE COLD ARCTIC AIRMASS WILL BE FOLLOWING THE FRONT ON THURSDAY...CHARACTERISTIC OF AN ANAFRONT SITUATION. VERTICAL MOISTURE/THERMAL PROFILES HAVE BEEN INCREASINGLY SUPPORTIVE OF DENDRITIC GROWTH AND THE 00Z AND EVEN LATEST 06Z MODELS HAVE CONTINUES THIS TREND. EXPERIENCE ALSO SUGGESTS THAT THE MOISTURE COLUMN WILL BE A LITTLE DEEPER THAN MODEL PROGS INDICATE. AS A RESULT...MENTION OF FZN PRECIP HAS BEEN RETAINED IN THE FCST PACKAGE FOR THIS MORNING. LIKEWISE...A CONTINUING TREND FOR STEEPER LOW-LVL LAPSE RATES AND INCREASED FORCING FOR ASCENT WITH THE UPR LOW HAVE LENT SUPPORT FOR INCREASED FORECAST CONFIDENCE. POPS WERE RAISED ACCORDINGLY INTO THE CHANCE CATEGORY...BUT FURTHER INCREASES MAY BE NECESSARY. QPF STILL LOOKS GENERALLY SMALL WITH THIS EVENT AND WILL LIKELY BE GREATER ON THE HIGHER TERRAIN (AS WILL ANY SNOWFALL ACCUMULATIONS). IN ADDITION TO THE FALLING TEMPS AND LGT WINTRY MIX...WINDS WILL BE STRONG OUT OF THE NW ON THURSDAY...WITH WIND CHILL PROBABLY IN THE 20S DURING THE DAY. TEMPS WILL LIKELY FALL WELL BELOW FREEZING ON THURS NIGHT...BUT THE COLDEST NIGHT OF THE PERIOD IS LIKELY TO BE ON SAT UNDER A CLEAR SKY AND LGT WIND REGIME. LOWS IN THE UPR TEENS TO LOW 20S APPEAR PROBABLE AT THIS TIME. A BRIEF WARMUP WILL OCCUR LATER ON SATURDAY AHEAD OF ANOTHER QUICK BUT GLANCING BLOW OF COLD AIR. TEMPS MAY BE SLIGHTLY COOLER ON SUNDAY BUT THEN ANOTHER REBOUND INTO WARMER TEMPS IS IN STORE FOR EARLY NEXT WEEK. MODEL CONSENSUS IS INCREASING FOR ANOTHER FRONT AND CHANCE FOR RAIN FROM LATE MONDAY INTO TUESDAY. HOWEVER...THIS FRONT WILL BE THE LEADING EDGE OF A PACIFIC AIRMASS UNDER A DEVELOPING ZONAL FLOW REGIME AND THUS NOT LIKELY THAT STRONG. LONG WAVE TRENDS AND TELECONNECTIONS SUGGEST TEMPS NEAR TO ABOVE NORMAL FOR MOST OF NEXT WEEK. KDW && .AVIATION... /ISSUED 1146 PM CST TUE JAN 10 2012/ FOR 06Z TAFS... INCLEMENT FLYING WEATHER WILL CONTINUE FOR MUCH OF THIS TAF PERIOD...AS A STORM SYSTEM NEARS FROM THE WEST. WIDESPREAD SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE EXPECTED TO AFFECT THE AIRPORTS THROUGH THE OVERNIGHT...WITH VCTS NOTED THROUGH THE LATE NIGHT...WITH 06-09Z WHEN TSRA ARE MORE LIKELY. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS KMSL AROUND 13Z...AND KHSV BETWEEN 16-17Z. WINDS WILL BECOME WESTERLY AFTER THE FRONT PASSES...IN THE 10-20KT RANGE...ALBEIT A BIT HIGHER AT KMSL BEING CLOSER TO THE SURFACE LOW. EXTENSIVE POST FRONTAL CLOUDS WILL KEEP AT LEAST MVFR CEILINGS IN WED EVENING. THERE IS A SLIGHT CHANCE FOR BORDERLINE VFR/MVFR AT KMSL LATE IN THE TAF PERIOD. RSB && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 57 44 44 24 42 / 80 20 30 10 0 SHOALS 56 42 42 23 41 / 50 20 40 10 0 VINEMONT 56 43 43 23 41 / 60 20 30 10 0 FAYETTEVILLE 57 42 43 24 38 / 80 20 40 10 0 ALBERTVILLE 57 43 46 23 41 / 80 20 30 10 0 FORT PAYNE 58 43 48 24 39 / 80 20 30 10 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 10, 8:20 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 820 PM CST TUE JAN 10 2012 ALZ001>010-016-TNZ076-096-097-111130- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 820 PM CST TUE JAN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... PATCHY FOG...SOME OF IT LOCALLY DENSE WILL PERSIST INTO THE LATE EVENING...MAINLY IN THE HIGHER ELEVATIONS. SUDDEN REDUCTIONS IN VISIBILITY ARE POSSIBLE IN THESE AREAS. SHOWERS ACTIVITY WILL INCREASE ACROSS THE TENNESSEE VALLEY THIS EVENING. A FEW EMBEDDED THUNDERSTORMS MAY ACCOMPANY THE HEAVIER SHOWERS. BRIEF GUSTY WINDS AND LOCALLY HEAVY RAINS ARE THE PRIMARY THREATS. AS A STRONG UPPER LEVEL LOW AND COLD FRONT MOVES EASTWARD LATE TONIGHT...NUMEROUS SHOWERS AND FEW THUNDERSTORMS ARE POSSIBLE... PRIMARILY WEST OF INTERSTATE 65 AND SOUTH OF THE TENNESSEE RIVER. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND PEA SIZED HAIL. THESE STRONGER STORMS ARE EXPECTED FROM MIDNIGHT TO 6 AM. CHANCES FOR STRONG THUNDERSTORM WILL BE LESS FOR LOCATIONS NORTH OF THE TENNESSEE RIVER AND EAST OF INTERSTATE 65. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS EVENING AND OVERNIGHT. RSB
In the hours before
Special weather statement, Jan 11, 2:38 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
238 AM CST WED JAN 11 2012
ALZ006-008-016-110915-
CULLMAN-MADISON-MARSHALL-
238 AM CST WED JAN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...MADISON AND MARSHALL
COUNTIES UNTIL 315 AM CST...
AT 238 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLY POND...OR 11 MILES SOUTH OF
ARAB...MOVING NORTH AT 50 TO 55 MPH.
PENNY SIZE HAIL AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
EDDY.
UNION GROVE.
HEBRON.
NEW HOPE...OWENS CROSSROADS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3419 8666 3431 8662 3431 8658 3445 8657
3464 8650 3456 8618 3420 8640 3425 8645
3424 8652 3423 8652 3421 8654 3418 8655
3415 8657
TIME...MOT...LOC 0837Z 201DEG 50KT 3425 8650
70/DDSpecial weather statement, Jan 11, 3:49 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 AM CST WED JAN 11 2012
ALZ010-111015-
DE KALB-
349 AM CST WED JAN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 415 AM CST...
AT 349 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ADAMSBURG...OR 6 MILES EAST OF FORT PAYNE...
MOVING NORTH AT 55 MPH.
PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MENTONE...VALLEY HEAD.
SULPHER SPRINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3450 8554 3449 8557 3447 8556 3446 8558
3443 8558 3442 8560 3444 8572 3483 8563
3486 8558 3483 8557 3453 8551
TIME...MOT...LOC 0949Z 194DEG 48KT 3451 8559
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:38 AM CST | Special Weather Statement | HUN | Marshall | 37 min |
| Jan 11, 4:46 AM CST | Special Weather Statement | HUN | Limestone | 44 min |
| Jan 11, 5:09 AM CST | Special Weather Statement | HUN | Marshall | 51 min |
| Jan 11, 7:22 AM CST | Special Weather Statement | HUN | Cullman | 38 min |
| Jan 11, 7:29 AM CST | Special Weather Statement | HUN | Jackson | 46 min |
| Jan 11, 7:30 AM CST | Areal Flood Warning | HUN | Madison | 3 hr |
| Jan 11, 8:05 AM CST | Special Weather Statement | HUN | Madison | 40 min |
| Jan 11, 8:24 AM CST | Special Weather Statement | HUN | Morgan | 51 min |
| Jan 11, 8:25 AM CST | Special Weather Statement | HUN | Morgan | 50 min |
| Jan 11, 8:27 AM CST | Special Weather Statement | HUN | Morgan | 48 min |
| Jan 11, 8:49 AM CST | Special Weather Statement | HUN | Madison | 41 min |
| Jan 11, 9:14 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 37 min |
| Jan 11, 9:27 AM CST | Special Weather Statement | HUN | Madison | 48 min |
| Jan 11, 9:28 AM CST | Special Weather Statement | HUN | Marshall | 47 min |
| Jan 11, 9:47 AM CST | Flash Flood Warning | HUN | Madison, Marshall, Morgan | 3 hr |
| Jan 11, 9:54 AM CST | Special Weather Statement | HUN | Madison | 51 min |
| Jan 11, 9:58 AM CST | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 3 hr |
| Jan 11, 10:11 AM CST | Special Weather Statement | HUN | Jackson | 49 min |
| Jan 11, 10:42 AM CST | River Flood Warning | HUN | Madison | 42 hr |
| Jan 11, 1:04 PM CST | Areal Flood Warning | HUN | Lawrence, Limestone, Madison, Marshall, Morgan | 4 hr |
| Jan 11, 5:07 PM CST | Areal Flood Warning | HUN | Madison | 9 hr |
Nearby
Flash Flood Warnings in Alabama, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.